Business, Marketing

Branded painkillers? You’re just paying for the fancy packet, say experts

Britons spend an astonishing £100 million a year on cough syrup – when a glass of honey and lemon could work just as well, according to a new BBC television investigation.

It claims that branded painkillers that say they specifically treat certain types of pain are just using ‘clever marketing’ to make patients spend up to ten times more than they would on unbranded products, and that some manufacturers simply use the same pills in different packaging throughout their ranges.

The UK over-the-counter medicines market, which also includes painkillers and anti-fungal creams, is worth £2.5 billion, with brands vying for attention with brightly coloured packaging and promises that are questionable under scrutiny, claims Dr Chris Van Tulleken.

In The Truth About Medicine, to be broadcast on Thursday, Dr Van Tulleken, an infectious diseases specialist, warns we should think less about convenience and more about the effectiveness of medicines.

There are three main types of over-the-counter cough remedies, those that contain suppressants to alleviate symptoms of a dry, tickly cough, syrups that reduce the urge to cough by coating the throat, and products that help to thin sticky mucus, making coughing easier.

Some also contain paracetamol or ibuprofen, both of which reduce a temperature, decongestants and antihistamines that can help sleep.

Yet an authoritative study from Cardiff University’s Common Cold Centre claimed cough medicines work mostly through a placebo effect, and that just 15 per cent of the effect can be attributed to the medicines in them.

A study of 60 over-the-counter medicines found that all but two contained sweeteners such as honey or sucrose, which can stimulate saliva and mucus production.

In the documentary, Dr Van Tulleken shows how an old-fashioned remedy of honey and lemon could be just the tonic to banish a troublesome cough. He inhales pepper spray into his lungs, which makes him cough, then takes a lemon-and-honey concoction. He inhales the pepper spray once more, but doesn’t cough at all.

Professor Alyn Morice of Hull University, who also appears in the programme, admits there is no good scientific answer as to why the home-made cure is as effective but, with no potential side effects, the health benefits are obvious.

The Proprietary Association of Great Britain (PAGB), a trade association representing manufacturers of over-the-counter medicines, says that although it is difficult to test the effectiveness of cough medicines, as the severity and duration of symptoms can vary, research has shown they are rated as effective by 90 per cent of consumers.

The film also reveals that UK families spend £350 million on a variety of painkillers, with packaging claiming to specifically target ailments such as period pain, headaches or muscular problems.

For example, Nurofen and Feminax both market forms of ibuprofen that are aimed specifically at those suffering from period pain, while Panadol ActiFast, which is a branded form of paracetamol, claims on the packet to treat tension headaches, period pains and toothache.

But Dr Van Tulleken says that once the medicine is absorbed into the bloodstream, there is no way to send it to a particular part of the body.

He also reveals that different branded packets all have an identical product licence number, which means they look different but contain exactly the same pills.

‘It isn’t that the manufacturers are being untruthful, but it is clever marketing to tempt you to spend more money,’ said Dr Van Tulleken.

PAGB chief executive Matthew Speers told this newspaper: ‘People search for products to treat their specific symptoms, so different labelling and packaging help people navigate the range more easily.

‘There are different formulations and formats of over-the-counter medicines, which could mean a painkiller gets to work faster or provides pain relief for longer, even if it has the same active ingredient.

‘For example, migraine products work faster while back pain products tend to be longer-lasting.’

Dr Van Tulleken says: ‘Some medicines are a waste of our hard-earned cash. Products may be convenient but not necessarily effective.’ DAILYMAIL

Leave a Reply

Your email address will not be published. Required fields are marked *